Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS El Paso, TX

April 12, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 3:50 PM MDT for Otero County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 3:50 PM MDT (21:50 UTC)
Expired
Apr 12, 2017, 4:30 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 132 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KEPZ 122150
SVREPZ
NMC035-122230-
/O.NEW.KEPZ.SV.W.0018.170412T2150Z-170412T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
350 PM MDT WED APR 12 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Otero County in south central New Mexico...

* Until 430 PM MDT

* At 350 PM MDT, a severe thunderstorm was located 9 miles north of
  Lincoln National Forest, or 30 miles east of Pinon, moving
  northeast at 40 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lincoln National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3234 10493 3250 10503 3252 10500 3252 10485
      3237 10485
TIME...MOT...LOC 2150Z 241DEG 35KT 3246 10491 

HAIL...1.25IN
WIND...<50MPH
 
$$

LANEY
1 follow-up statement
782 
WWUS54 KEPZ 122221
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
421 PM MDT WED APR 12 2017

NMC035-122231-
/O.EXP.KEPZ.SV.W.0018.000000T0000Z-170412T2230Z/
Otero NM-
421 PM MDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO COUNTY WILL
EXPIRE AT 430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central New Mexico.

LAT...LON 3234 10493 3250 10503 3252 10500 3252 10485
      3237 10485
TIME...MOT...LOC 2221Z 241DEG 35KT 3259 10462 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:11 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 12, 1:11 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
111 PM MDT Wed Apr 12 2017

.SYNOPSIS...
Moist unstable air will flow into eastern portions of southern New
Mexico and west Texas and this will bring showers and
thunderstorms to much of the region mainly east of the Rio Grande
this afternoon through Thursday. Otherwise westerly winds will
result in seasonably warm dry weather across the Borderland over
the next seven days.

&&

.DISCUSSION...
Easterly winds have pushed abundant moisture over eastern
portions of the CWA resulting in surface dewpoints above 50 F and
precipitable water around an inch. With abundant surface heating
early afternoon MUCAPES are now around 2000 J/kg east of the Rio
Grande while wet bulb zero heights are below 9000 feet agl and
deep layer shear is about 40 kt. Weak upper wave is meanwhile
entering western New Mexico which in combination with dry line
surface convergence is providing upward motion. All of these
factors indicate threat of deep convection eastern portions of the
CWA with large hail/damaging winds and even heavy rains all a
threat. Further west both surface obs and satellite images showing
inflow of dry warm and stable air with no thunder expected.

Upper wave will be east of the CWA by 12z Thursday with short wave
ridge aloft entering the region. Low level winds will also be west
to southwest western and central zones with dewpoints falling
below 30 F most areas. Thus expect threat of convection will be
reduced on Thursday with any storms limited to Hudspeth and eastern
Otero counties.

For the remainder of the forecast period sustained zonal flow
aloft over westerly surface winds will produce seasonably warm dry
weather with temperatures above normal.

&&

.AVIATION...Valid 13/00Z-13/12Z...
Low level moisture has moved into the eastern portions of the
region. As a result expect dry weather in the west and storm
potential in the east. The line between the two should be near
KTCS. Thus, at KDMN skies FEW060 BKN250 and winds generally
27010KT thru 19Z. At KTCS/KLRU/KELP skies SCT060CB BKN250 with
TSTM and winds 23010KT thru 19z. Isolated, short-term MVFR or IFR
conds near storms. A few storms may produce hail especially in
Hudspeth and eastern Otero Counties. After 19Z winds generally
21010KT for all terminals.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the Rio Grande with
a few strong storms firing off this morning and afternoon in Otero
County. This moisture will continue to mostly reside in the eastern
half of the area where min RH values will increase through tomorrow.
Today min RHs will be in the 20's and 30's east of the Rio Grande
and in the teens and single digits west of the river. Thunderstorm
chances will continue through tomorrow, with the best chances for
storms east of the Continental Divide and in the Sacramento
Mountains. Some of these storms could become strong and produce
small hail, lcoally heavy raifall and damaging winds. By Friday most
of the moisture will retreat east of the area and rain chances will
decrease. As a result min RH's will drop back into the teens for
most locations. Friday into the weekend deeper westerly flow returns
to the area helping very warm and dry conditions return to the
area with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 58  87  58  87 /   0   0   0   0
Sierra Blanca           54  82  57  83 /  40  20   0   0
Las Cruces              51  83  50  83 /   0   0   0   0
Alamogordo              53  83  54  84 /  10   0   0   0
Cloudcroft              44  59  41  61 /  30  20   0   0
Truth or Consequences   53  82  54  83 /   0   0   0   0
Silver City             46  77  46  75 /   0   0   0   0
Deming                  47  83  48  83 /   0   0   0   0
Lordsburg               45  84  46  82 /   0   0   0   0
West El Paso Metro      58  85  58  85 /   0   0   0   0
Dell City               56  82  47  84 /  50  20   0   0
Fort Hancock            57  87  55  88 /  20  10   0   0
Loma Linda              55  79  57  80 /  10   0   0   0
Fabens                  58  88  54  87 /   0   0   0   0
Santa Teresa            53  85  53  85 /   0   0   0   0
White Sands HQ          62  83  58  84 /   0   0   0   0
Jornada Range           45  83  47  83 /   0   0   0   0
Hatch                   48  86  48  85 /   0   0   0   0
Columbus                53  87  53  86 /   0   0   0   0
Orogrande               57  84  56  85 /   0   0   0   0
Mayhill                 46  72  44  72 /  40  20   0   0
Mescalero               46  71  44  71 /  30  10   0   0
Timberon                47  68  40  69 /  40  10   0   0
Winston                 36  77  39  76 /   0   0   0   0
Hillsboro               46  80  48  80 /   0   0   0   0
Spaceport               46  83  48  83 /   0   0   0   0
Lake Roberts            27  76  31  75 /   0   0   0   0
Hurley                  42  77  44  77 /   0   0   0   0
Cliff                   38  82  39  82 /   0   0   0   0
Mule Creek              44  79  44  78 /   0   0   0   0
Faywood                 49  79  48  78 /   0   0   0   0
Animas                  45  88  47  84 /   0   0   0   0
Hachita                 45  87  46  83 /   0   0   0   0
Antelope Wells          47  87  47  83 /   0   0   0   0
Cloverdale              51  82  48  78 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/28 Pazos
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MDT Wed Apr 12 2017

NMZ412>417-TXZ418>424-131230-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight

Areas east of the Rio Grande will have increased moisture with
upper-level dynamics and instability today. This will bring on the
development of isolated to scattered showers and thunderstorms.
Conditions are favorable for isolated severe thunderstorms with
the primary threats being large hail and damaging winds. The
threat of organized severe storms diminishes later today but
thunderstorms are expected into the overnight hours for Otero and
Hudspeth counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in real-time reports of
significant weather...including hail size, wind speed, heavy rain
amounts, local flooding, and any weather-related damage.

NMZ401>411-131230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Apr 12, 2:21 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
221 PM MDT WED APR 12 2017

TXZ420-422>424-122100-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
221 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 300
PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm
near Esperanza moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Quitman, Sierra Blanca, Finlay, Esperanza and Round Top
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
western Texas.

LAT...LON 3104 10558 3105 10558 3110 10562 3110 10564
      3112 10565 3114 10572 3115 10572 3135 10556
      3119 10533 3102 10556
TIME...MOT...LOC 2020Z 218DEG 23KT 3115 10562

ROGASH
Special weather statement, Apr 12, 2:58 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
258 PM MDT WED APR 12 2017

NMZ414-416-417-122145-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
258 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO COUNTY UNTIL 345 PM
MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pinon, moving northeast at 30 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central New Mexico.

LAT...LON 3239 10544 3254 10555 3271 10535 3252 10535
      3252 10520
TIME...MOT...LOC 2058Z 232DEG 25KT 3252 10544

LANEY
Special weather statement, Apr 12, 3:18 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
318 PM MDT WED APR 12 2017

TXZ422-122200-
Southern Hudspeth Highlands TX-
318 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 400
PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Sierra Blanca, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Blanca, Quitman Canyon, Sunset Ranches and Round Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
western Texas.

LAT...LON 3107 10544 3124 10559 3136 10540 3119 10522
TIME...MOT...LOC 2118Z 238DEG 46KT 3118 10545

ROGASH
Local storm report, Apr 12, 3:32 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 NW SIERRA BLANCA      31.19N 105.38W
04/12/2017  E0.50 INCH       HUDSPETH           TX   OTHER FEDERAL

&&

EVENT NUMBER EPZ1700192

TRIPOLI
Local storm report, Apr 12, 3:43 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
343 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             SIERRA BLANCA           31.17N 105.36W
04/12/2017  E2.50 INCH       HUDSPETH           TX   LAW ENFORCEMENT

&&

EVENT NUMBER EPZ1700193

TRIPOLI
Local storm report, Apr 12, 3:45 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             SIERRA BLANCA           31.18N 105.35W
04/12/2017  M1.75 INCH       HUDSPETH           TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

&&

EVENT NUMBER EPZ1700194

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:20 AM MDTSevere Thunderstorm WarningEPZOtero25 min
Apr 12, 7:28 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Apr 12, 11:13 AM MDTSpecial Weather StatementEPZ62 min
Apr 12, 12:04 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Apr 12, 12:29 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 12:45 PM MDTSpecial Weather StatementEPZ45 min
Apr 12, 12:51 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Apr 12, 1:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Apr 12, 1:29 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Apr 12, 1:53 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Apr 12, 2:00 PM MDTSpecial Weather StatementEPZSierra45 min
Apr 12, 2:09 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 2:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Apr 12, 2:12 PM MDTSevere Thunderstorm WarningEPZSierra63 min
Apr 12, 2:16 PM MDTSevere Thunderstorm WarningEPZSierra44 min
Apr 12, 2:58 PM MDTSpecial Weather StatementEPZOtero47 min
Apr 12, 3:03 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Apr 12, 4:59 PM MDTSevere Thunderstorm WarningEPZOtero, Sierra46 min
Apr 12, 5:01 PM MDTSpecial Weather StatementEPZOtero44 min
Apr 12, 5:29 PM MDTSevere Thunderstorm WarningEPZOtero61 min
Apr 12, 5:55 PM MDTSevere Thunderstorm WarningEPZOtero32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.